Reply
Frequent Responder
captex
Total Posts: 92
Registered on: ‎11-06-2009

Bruising at Injection Sites

My belly looks like a war zone.  Since I back on Prednisone, I'm assuming that all the bruising at the 56 or so Insulin Injection sites over the last two weeks is par for the course.  I'm squeezing and then injecting.  Sometimes, blood comes out of the injection point.  But mostly not.  I've read that applying pressure after the shot can be beneficial.  Any thoughts?

Super Advisor
hawkins77337
Total Posts: 1,105
Registered on: ‎02-16-2012

Re: Bruising at Injection Sites

Are u injecting insulin? Or prednisone? Idk, its unclear. But my dr told me not to squeeze skin, but flatten it out. Are you shaking when injecting, do u use syringe or pen. Its odd to hear of blood coming out, you must be damaging site somehow. I steady my arm to my ribcage while injecting, it reduces shaking.
T2 one year
metformin 500 2x
Lantus 24 units
Vit d 5000 iu
Vit B complex
Amyltriptiline 75 mg
Alpha lipoic acid 600 mg a day
6-12 habeneros a day
Frequent Responder
captex
Total Posts: 92
Registered on: ‎11-06-2009

Re: Bruising at Injection Sites

I take oral prednisone which makes bruising easier.  My Diabetes Educator told me to grab two inches of belly fat and squeeze and then inject the insulin, I use a pen at the top of the fold of fat.  I'm not squeezing that hard, just enough to form the fold of fat.  The needles seem a little long to me. They are the 1/2 in needles.

mollythed
Total Posts: 5,726
Topics: 75
High Fives: 959
Solutions: 111
Registered on: ‎10-31-2009

Re: Bruising at Injection Sites

Yes, shorter pen needles might help, and with the pen and a shorter needle (4mm or 5mm, less than 1/4in) you probably won't need to pinch up at all, like you would with a syringe.  There is always a chance of hitting a small blood vessel, but those tactics will reduce the odds.

 

For me, using aspirin also affects clotting and makes it more likely that I will see bruise marks.  I had to stop my aspirin and NSAIDs for a month and bruising went way down. No fun if you plan to be out in a swimsuit, but not a real medical problem either.


"Molly" (aka mollythed)
Type 2 diabetes diagnosed in 1995, now managed with Lantus, Humalog and Metformin; diet and exercise.
My husband and three adult sons also have type 2 diabetes.





lizzylou
Total Posts: 13,914
Topics: 563
High Fives: 1,979
Solutions: 142
Registered on: ‎10-31-2009

Re: Bruising at Injection Sites


captex wrote:

My belly looks like a war zone.  Since I back on Prednisone, I'm assuming that all the bruising at the 56 or so Insulin Injection sites over the last two weeks is par for the course.  I'm squeezing and then injecting.  Sometimes, blood comes out of the injection point.  But mostly not.  I've read that applying pressure after the shot can be beneficial.  Any thoughts?


Want to do a compare Cap?

 

How hard do you squeeze anyway?  Right now I have about 8 bruises, but I take aspirin which makes my blood thinner and I bruise more easily.  Also your skin gets thinner when you age and it makes bruising easier.

 

A little blood now and then happens too, you just hit a capillary.  No big deal. It won't do any real damage.  A shorter needle might work for you too.

 

I always do a "test prick" and if it hurts at all I move to another spot.  Then I have a little red dot instead of a bruise. :smileyvery-happy:

 

Lizzy

Knowledge is Power!





Here's some useful links, click on the titles


Testing 101
 
 All About Carbs

Resources For The Un-insured and Discount Medicine and Equipment

LizzyLou Videos



Lizzy's Blog
for lots more  


Frequent Responder
captex
Total Posts: 92
Registered on: ‎11-06-2009

Re: Bruising at Injection Sites

Molly, I am going to check in to a shorter needle.  And Lizzy I have to take the aspirin for my heart.  But I'll share this with you.  Where I rub the alcohol is where it doesn't usually hurt.  If I miss the spot where the alcohol was the strongest, like in the morning when I take both types of insulin.  IT HURTS!  I'm only brave enough to try one stab per pen.  It took alot just to get this far.

lizzylou
Total Posts: 13,914
Topics: 563
High Fives: 1,979
Solutions: 142
Registered on: ‎10-31-2009

Re: Bruising at Injection Sites


captex wrote:

Molly, I am going to check in to a shorter needle.  And Lizzy I have to take the aspirin for my heart.  But I'll share this with you.  Where I rub the alcohol is where it doesn't usually hurt.  If I miss the spot where the alcohol was the strongest, like in the morning when I take both types of insulin.  IT HURTS!  I'm only brave enough to try one stab per pen.  It took alot just to get this far.



Well if you take aspirin too that would also explain it.

 

I don't use alcohol, even my doctor told me I didn't need it, and it dries the skin out. 

 

Lizzy

Knowledge is Power!





Here's some useful links, click on the titles


Testing 101
 
 All About Carbs

Resources For The Un-insured and Discount Medicine and Equipment

LizzyLou Videos



Lizzy's Blog
for lots more  


Established Advisor
rwilson4374
Total Posts: 323
Registered on: ‎11-03-2009

Re: Bruising at Injection Sites

Prednisone usually causes bruises from trauma not from injections in nearly 8 years of doing insulin and other medications that require injections and being on high dose prednisone I don't remember a shot causing a large amount of bruising. The reason I would get a bruise was usually I pushed to hard with my insulin pen. If you are going to be required to be on prednisone long term I would find out if you need to stay on aspirin. I had to stop the aspirin after a few years being on prednsione due to the amount of bruises on my legs, arms or other body parts by simple hit myself on a desk, table or other minor traumas.   I would fine out if you could just make your skin tight than do the injection being the punching might be putting to my tension on your skin right now. Prednizone long term will thin your skin a lot. I would ask and show how you are doing your injections at your next visit and see if the nurse/ doctor has an tips being we can't see you do your injections. My doctor is the one who showed me how to due my injections and then the same day meet with the CDE who did the same thing. It was tag team teaching that day.

 

Good luck and hope you feel better soon.

 
Frequent Advisor
mbkjad
Total Posts: 182
Registered on: ‎11-05-2009

Re: Bruising at Injection Sites

On occasion I will get a drop of blood or two from an injection site but definitely not the norm.  As to bruising, that also happens but also very rarely.  Thinking back I don't know if I am squeezing or not.  I usually will grab a bit of skin to make it bulge a bit and once the needle is in I let go.  When I do get a bruise it isn't the dark kind it is the very light almost yellow bruises (I am red / green colorblind so might be off on the tint).

 

I do not have any first hand knowledge with prednisone.  Plenty of others do so will leave it to them.

 

Good luck!

Mike

Diagnosed Type 2 March 2008 (give or take a few months)
A1c: 6.4 (May 2013), 6.2 (Feb 2013), 5.9 (Nov 2012), 5.7 (Aug 2012) 6.5 (31 Jan 2012)
Meds:
Metformin XR 2000 mg daily
Lovaza 2 grams daily
Lipitor 10 mg daily
Fenofibrate 165 mg daily
Lisinopril 2.5 mg daily
Novolog
Zyrtec
Multivitamin
Began Pumping in June 2013